Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 27, 2024, 6:40 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2024, 6:40 PM CDT (23:40 UTC)
- Expired
- Apr 28, 2024, 12:25 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, MO, Grundy County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 8:00 PM CDT | FLASH FLOOD | 6 Wsw Galt, MO | Route N impassable with water over the road at No Creek. Time estimated from radar and dispatch report. |
| Apr 27, 10:30 PM CDT | FLASH FLOOD | 4 Nnw Reger, MO | Delayed report. Flooding on State Highway PP near Coach Drive. Time estimated from radar and dispatch report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted.
276
WGUS53 KEAX 272340
FFWEAX
MOC001-079-129-171-197-211-280545-
/O.NEW.KEAX.FF.W.0002.240427T2340Z-240428T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Sat Apr 27 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Grundy County in north central Missouri...
Southern Mercer County in north central Missouri...
Putnam County in north central Missouri...
Sullivan County in north central Missouri...
Northwestern Adair County in northeastern Missouri...
Western Schuyler County in northeastern Missouri...
* Until 1245 AM CDT Sunday.
* At 640 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Trenton, Milan, Unionville, Princeton, Green City, Greencastle,
Spickard, Galt, Laredo, Newtown, Humphreys, Pollock, Lucerne,
Worthington, Tindall, Livonia, Harris, Osgood, Reger and Lemons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4058 9318 4059 9263 4042 9261 4021 9284
4004 9318 4003 9336 4002 9336 3996 9370
4034 9373
FLASH FLOOD...RADAR INDICATED
$$
CMS1 follow-up statement
455
WGUS73 KEAX 280525
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1225 AM CDT Sun Apr 28 2024
MOC001-079-129-171-197-211-280535-
/O.CAN.KEAX.FF.W.0002.000000T0000Z-240428T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair MO-Grundy MO-Mercer MO-Putnam MO-Schuyler MO-Sullivan MO-
1225 AM CDT Sun Apr 28 2024
...FLASH FLOOD WARNING IS CANCELLED FOR GRUNDY, SOUTHERN MERCER,
PUTNAM, SULLIVAN, NORTHWESTERN ADAIR AND WESTERN SCHUYLER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 PM CDT Sunday for portions
of north central and northeast Missouri.
A Flood Watch remains in effect until 100 PM CDT Sunday for portions
of Kansas and Missouri.
&&
LAT...LON 4058 9318 4059 9263 4042 9261 4021 9284
4004 9318 4003 9336 4002 9336 3996 9370
4034 9373
$$
73What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 6:06 PM CDT, 34 minutes earlier. Its key messages:
- Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
- Strong to potentially severe storms linger into Sunday.
- Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 6:06 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT Sat Apr 27 2024
.KEY MESSAGES...
- Another round of severe storms possible this afternoon and evening.
All severe hazards are possible during the day with a trend
to flooding/ flash flooding overnight.
- Strong to potentially severe storms linger into Sunday.
- Unsettled pattern continues Tuesday through the end of next
week. Best potential for additional severe storms is Tuesday
afternoon and evening.
&&
.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024
Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.
Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.
Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.
Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 604 PM CDT Sat Apr 27 2024
Scattered thunderstorms becoming more widespread across the
metro through 04Z. Convection is expected to shift focus farther
to the southeast this evening. Potential for strong wind gusts
and large hail in the thunderstorms. MVFR stratus develops
behind the convection, and lingers through at least mid-day
Sunday with breezy south winds continuing.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
Wind Advisory until 7 PM CDT this evening for MOZ011-012-020.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
102>105.
Wind Advisory until 7 PM CDT this evening for KSZ025-102.
&&
DISCUSSION...CDB
AVIATION...CollierHazardous weather outlook, Apr 27, 4:36 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 436 AM CDT Sat Apr 27 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 436 AM CDT Sat Apr 27 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible this evening into tonight. All modes of severe weather will be possible including large hail, damaging winds, and a few tornadoes. An additional 1 to 3 inches of rain will be possible which may lead to flash and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of strong to severe thunderstorms will continue Sunday. Large hail, damaging winds gusts, and a few tornadoes will all be possible. Heavy rain and flash flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 27, 4:39 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
439 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 7 N Oregon 40.09N 95.11W
04/27/2024 M1.75 Inch Holt MO Public
Report from mPING: Golf Ball (1.75 in.).
&&
RCLocal storm report, Apr 27, 5:04 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
504 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Tstm Wnd Dmg 3 W Worth 40.41N 94.51W
04/27/2024 Worth MO Utility Company
Powerlines down; outages reported.
&&
RCLocal storm report, Apr 27, 5:40 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
540 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail 1 E Bethany 40.27N 94.00W
04/27/2024 E1.50 Inch Harrison MO Public
Report from mPING: Ping Pong Ball (1.50
in.). Time corrected from radar.
&&
CMSLocal storm report, Apr 27, 5:47 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
547 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail 1 NNE Spickard 40.26N 93.58W
04/27/2024 M1.00 Inch Grundy MO Emergency Mngr
1 inch hail reported by emergency manager.
&&
RCLocal storm report, Apr 27, 5:58 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
558 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tornado 3 SE Gentry 40.31N 94.38W
04/27/2024 Gentry MO Emergency Mngr
Metal roof torn off residence. Metal in
trees and some 4-6 inch limbs down. Time
estimated via radar.
&&
BPLocal storm report, Apr 27, 6:16 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
616 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Hail 3 ESE Trenton 40.06N 93.56W
04/27/2024 E1.00 Inch Grundy MO Emergency Mngr
Quarter-sized hail reported by emergency
manager.
&&
RCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:09 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 51 min |
| Apr 26, 7:36 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 39 min |
| Apr 27, 9:51 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 4 days |
| Apr 27, 9:51 AM CDT | River Flood Warning | EAX | Cooper, Saline | 7 days |
| Apr 27, 2:06 PM CDT | Tornado Warning | EAX | Holt | 39 min |
| Apr 27, 2:19 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 41 min |
| Apr 27, 2:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 23 min |
| Apr 27, 2:37 PM CDT | Tornado Warning | EAX | Andrew, Holt, Nodaway | 38 min |
| Apr 27, 2:45 PM CDT | Tornado Warning | EAX | Nodaway | 30 min |
| Apr 27, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 25 min |
| Apr 27, 3:11 PM CDT | Tornado Warning | EAX | Gentry, Nodaway, Worth | 49 min |
| Apr 27, 3:26 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 20 min |
| Apr 27, 3:57 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 35 min |
| Apr 27, 4:00 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 25 min |
| Apr 27, 4:12 PM CDT | Tornado Warning | EAX | Gentry, Harrison | 21 min |
| Apr 27, 4:23 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 37 min |
| Apr 27, 4:28 PM CDT | Tornado Warning | EAX | Gentry, Harrison, Mercer, Worth | 47 min |
| Apr 27, 4:39 PM CDT | Wind Advisory | EAX | Andrew, Buchanan, Holt | 96 min |
| Apr 27, 4:56 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer, Putnam, Sullivan | 49 min |
| Apr 27, 5:07 PM CDT | Tornado Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 23 min |
| Apr 27, 5:27 PM CDT | Tornado Warning | EAX | Mercer, Putnam, Sullivan | 33 min |
| Apr 27, 5:36 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn, Mercer, Putnam, Sullivan | 39 min |
| Apr 27, 5:36 PM CDT | Tornado Warning | EAX | Grundy, Mercer, Sullivan | 24 min |
| Apr 27, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 35 min |
| Apr 27, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston | 42 min |
| Apr 27, 6:09 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 51 min |
| Apr 27, 6:20 PM CDT | Tornado Warning | EAX | Linn | 25 min |
| Apr 27, 6:27 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Linn, Livingston, Mercer, Sullivan | 48 min |
| Apr 27, 6:41 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Carroll, Chariton, Linn, Macon, Sullivan | 49 min |
| Apr 27, 6:44 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 31 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.